Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 191, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 27, 2018, 7:03 PM MDT for Kiowa County, Colorado. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2018, 7:03 PM MDT (01:03 UTC)
- Expired
- Jul 27, 2018, 7:30 PM MDT
- In force
- 27 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
County Kiowa County, CO
The radar
The Pueblo radar (KPUX), 131 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 7:23 PM MDT | TSTM WND DMG | 1 E Eads, CO | CORRECTS TIME ON PREVIOUS TSTM WND DMG REPORT FROM 1 E EADS. 4 INCH DIAMETER TREE LIMBS BROKEN. |
| Jul 27, 7:31 PM MDT | TSTM WND DMG | 1 E Eads, CO | 4 INCH DIAMETER TREE LIMBS BROKEN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 3:43 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 1.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 683 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1183 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
965
WUUS55 KPUB 280103
SVRPUB
COC061-280130-
/O.NEW.KPUB.SV.W.0191.180728T0103Z-180728T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
703 PM MDT FRI JUL 27 2018
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Central Kiowa County in southeastern Colorado...
* Until 730 PM MDT.
* At 702 PM MDT, a severe thunderstorm was located near Eads, or 26
miles southwest of Cheyenne Wells, moving south at 30 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Eads, Chivington, Neeoshe Reservoir, Neegronda Reservoir,
Sweetwater Reservoir and Queens Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3830 10287 3859 10283 3861 10264 3861 10251
3828 10237
TIME...MOT...LOC 0102Z 349DEG 25KT 3855 10270
HAIL...0.88IN
WIND...70MPH
$$
283 follow-up statements
859
WWUS55 KPUB 280111
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
711 PM MDT FRI JUL 27 2018
COC061-280130-
/O.CON.KPUB.SV.W.0191.000000T0000Z-180728T0130Z/
Kiowa CO-
711 PM MDT FRI JUL 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR CENTRAL KIOWA COUNTY...
At 710 PM MDT, a severe thunderstorm was located near Eads, or 28
miles north of Lamar, moving south at 30 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Eads, Chivington, Neeoshe Reservoir, Neegronda Reservoir, Sweetwater
Reservoir and Queens Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3830 10287 3859 10283 3861 10264 3861 10251
3828 10237
TIME...MOT...LOC 0110Z 349DEG 25KT 3849 10269
HAIL...1.00IN
WIND...70MPH
$$
28897
WWUS55 KPUB 280119
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
719 PM MDT FRI JUL 27 2018
COC061-280130-
/O.CON.KPUB.SV.W.0191.000000T0000Z-180728T0130Z/
Kiowa CO-
719 PM MDT FRI JUL 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR CENTRAL KIOWA COUNTY...
At 718 PM MDT, a severe thunderstorm was located near Neeoshe
Reservoir, or 22 miles north of Lamar, moving southeast at 25 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Eads, Chivington, Neeoshe Reservoir, Neegronda Reservoir, Sweetwater
Reservoir and Queens Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3830 10287 3859 10283 3861 10264 3861 10251
3828 10237
TIME...MOT...LOC 0118Z 321DEG 22KT 3840 10266
HAIL...1.50IN
WIND...70MPH
$$
28015
WWUS55 KPUB 280124
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
724 PM MDT FRI JUL 27 2018
COC061-280130-
/O.CON.KPUB.SV.W.0191.000000T0000Z-180728T0130Z/
Kiowa CO-
724 PM MDT FRI JUL 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR CENTRAL KIOWA COUNTY...
At 724 PM MDT, a severe thunderstorm was located near Chivington, or
22 miles north of Lamar, moving southeast at 35 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Chivington, Neeoshe Reservoir, Neegronda Reservoir, Sweetwater
Reservoir and Queens Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3830 10279 3852 10272 3853 10263 3852 10247
3828 10237
TIME...MOT...LOC 0124Z 328DEG 30KT 3840 10262
HAIL...1.75IN
WIND...70MPH
$$
28What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 5:59 PM MDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 27, 5:59 PM MDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 559 PM MDT Fri Jul 27 2018 .UPDATE... Issued at 557 PM MDT Fri Jul 27 2018 Updated the forecast grids to account for partial cancellation of the Severe Thunderstorm Watch, and to incorporate latest obs data. Remainder of the forecast package looks good at this time. Moore && .SHORT TERM...(This evening through Saturday) Issued at 400 PM MDT Fri Jul 27 2018 ...Locally Heavy Rain with Severe Potential over the Far Eastern Plains... Fairly widespread convection has generated over the higher terrain and is tracking southeast across the valleys and now onto the plains. Meanwhile, a shortwave is rounding the ridge over the Rockies, slated to move southeast through the plains later this afternoon and evening. As this disturbance moves southeast, wind shear will increase and so will the severe potential over the far eastern plains. The convection off of the mountains will eventually meet up with the stronger, rotating convection coming south out of northeastern Colorado later this afternoon into the evening to produce an enhanced severe risk across the far eastern counties along the Kansas border. The lift, and especially the shear, are pointing toward a tornado threat over Kiowa, Prowers and to a lesser extent Baca County this evening. Other threats will include hail up to the size of golf balls, wind gusts to 70 mph, locally heavy rain resulting in flash flooding, and frequent lightning. The burn scars are already getting hit this afternoon with flash flood producing rainfall. After the ongoing heavy rainfall on the scars clears out within the next hour, the threat will greatly diminish or end for the evening. Another round of storms can be expected tomorrow. Just off the phone with the Storm Prediction Center. We are about to issue a Severe Thunderstorm Watch for all of the southeast plains. .LONG TERM...(Saturday night through Friday) Issued at 400 PM MDT Fri Jul 27 2018 ...Active Weather Pattern with Severe Storms possible across southeast Colorado through the Weekend... Saturday night-Monday...Latest model guidance remains consistent on keeping an active weather pattern in place, especially across the Eastern Mts and Plains, as upper level high pressure amplifies across the Desert SW and into the Great Basin through early next week. This will keep moderate northwesterly flow aloft in place across the region, with embedded short waves riding the periphery of the ridge across the Northern Rockies and carving out a broad upper trough across Northern High Plains and Upper Midwest through the day Monday. Models do suggest slightly drier air working into western portions of the state through the weekend, however, there will enough moisture to support scattered afternoon and evening showers and storms each day for western portions of the area. Across eastern Colorado, there will be enough mid and upper level moisture, to work with the embedded disturbances and low level upslope to support scattered storms developing over the higher terrain each day, with storms increasing in coverage and intensity as the move south and east across the Plains through the late afternoon and evening hours. Best coverage of storms looks to be late Sunday afternoon and night, with models indicating increased low level moisture pooling along and behind a cold front. With the moderate northwesterly flow aloft, can't rule out strong to severe storms across Eastern Colorado both Saturday and Sunday, with damaging winds and large hail and heavy rain the main threats, though with deep level shear behind a passing cold front, can't rule out possible tornadoes across the Plains. Monday looks to be a down day for convection across Eastern Colorado with much cooler temperatures behind the front, with more isolated to scattered afternoon and evening storms over and near the higher terrain. Tuesday-Friday...Still looks to like warmer and drier weather is on tap through the middle of next week, with more isolated afternoon and evening storms, mainly confined to the higher terrain. Models indicating some increase in available moisture once again late into the work week, with better coverage of afternoon and evening storms areawide. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 400 PM MDT Fri Jul 27 2018 Rounds of afternoon and evening thunderstorms will continue through Friday. Generally VFR conditions expected at the terminals except when thunderstorms move through and during the late night and early morning hours when low clouds form. The thunderstorms may impact the KALS, KCOS and KPUB terminals. However, the low clouds will primarily impact the KCOS and KPUB terminals during the late night and morning hours. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...MOORE SHORT TERM...LW LONG TERM...MW AVIATION...LW
Hazardous weather outlook, Jul 27, 11:54 AM MDT, 7 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1154 AM MDT Fri Jul 27 2018 COZ058>089-093>099-281800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1154 AM MDT Fri Jul 27 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected to develop over the mountains early this afternoon, with storms moving southeast across interior valleys, the I-25 Corridor and the eastern plains late this afternoon and into the evening. All storms will have the potential to produce small hail, gusty winds to 45 mph, frequent lightning, and heavy rainfall. Severe potential increases east of the I-25 corridor especially near the Kansas border, where hail to the size of golf balls and winds gusting over 60 mph will be possible. An isolated tornado is also possible near the border, particularly in eastern Kiowa and eastern Prowers counties. Storm motions will be fairly quick today, but the flash flood threat still exists, particularly over burn scars. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong to severe thunderstorms are possible across all of the southeast plains and adjacent southern mountains both Saturday and Sunday. Damaging winds, large to very large hail and possibly a tornado or two could occur. Although both Saturday and Sunday could have severe storms, Sunday appears the best day for severe weather as instability will be greatest and wind shear will be strongest. The threat of flash flooding will continue through the weekend. However, the threat will be somewhat lower than it has been since storms will be moving at a quicker pace. For Monday through Thursday, drier air will return to the region and thunderstorm activity will decrease. Storm intensity will also decrease as wind shear aloft weakens. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely this afternoon and tonight across the eastern mountains and southeast plains. 50/50
In the hours before
Local storm report, Jul 27, 3:53 PM MDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
353 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 9 NNW WALSENBURG 37.75N 104.84W
07/27/2018 E0.75 INCH HUERFANO CO TRAINED SPOTTER
&&Local storm report, Jul 27, 4:40 PM MDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
440 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD 5 S WETMORE 38.16N 105.08W
07/27/2018 CUSTER CO LAW ENFORCEMENT
SHERIFF REPORTS SOME WASHOUTS ON COUNTY ROAD
387. TIME ESTIMATED FROM RADAR.
&&Local storm report, Jul 27, 4:42 PM MDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
442 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM FLASH FLOOD 3 SSW WETMORE 38.19N 105.10W
07/26/2018 CUSTER CO EMERGENCY MNGR
FLASH FLOOD ON HARDSCRABBLE CREEK IN
GREENWOOD. WATER FLOWING OVER ROAD.
&&Special weather statement, Jul 27, 4:50 PM MDT, 2 hours 13 minutes before
Special Weather Statement National Weather Service Pueblo CO 450 PM MDT FRI JUL 27 2018 COZ086-093-272315- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- La Junta Vicinity/Otero County CO- 450 PM MDT FRI JUL 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 515 PM MDT... At 450 PM MDT, Doppler radar was tracking a strong thunderstorm 18 miles south of Fowler, or 33 miles west of La Junta, moving east at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Otero and southeastern Pueblo Counties. A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for southeastern Colorado. LAT...LON 3782 10428 3798 10422 3795 10375 3771 10395 TIME...MOT...LOC 2250Z 281DEG 16KT 3788 10415 28
Special weather statement, Jul 27, 5:50 PM MDT, 1 hour 13 minutes before
Special Weather Statement National Weather Service Pueblo CO 550 PM MDT FRI JUL 27 2018 COZ093-094-097-099-280015- Springfield Vicinity/Baca County CO- Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO- La Junta Vicinity/Otero County CO- 550 PM MDT FRI JUL 27 2018 ...SPECIAL WEATHER STATEMENT... At 548 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles southwest of Las Animas to 19 miles southeast of Thatcher. Movement was southeast at 35 mph. Small hail will be possible with these storms, along with heavy rain that could cause minor flooding on roadways. Locations impacted include... Las Animas, Kim and Higbee. A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for southeastern Colorado. LAT...LON 3794 10277 3702 10344 3729 10391 3809 10333 TIME...MOT...LOC 2348Z 297DEG 31KT 3801 10333 3734 10381 28
Special weather statement, Jul 27, 6:59 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Pueblo CO
659 PM MDT FRI JUL 27 2018
COZ095-096-098-280130-
Lamar Vicinity/Prowers County CO-Western Kiowa County CO-
Eastern Kiowa County CO-
659 PM MDT FRI JUL 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PROWERS AND KIOWA
COUNTIES UNTIL 730 PM MDT...
At 658 PM MDT, Doppler radar was tracking a strong thunderstorms
over Kiowa county, moving southeast at 35 mph.
Nickel size hail will be possible in some of the storms, and winds
in excess of 40 mph will be possible.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southeastern Colorado.
LAT...LON 3829 10329 3852 10338 3853 10317 3860 10317
3862 10206 3826 10206
TIME...MOT...LOC 0058Z 310DEG 32KT 3852 10273
28The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:13 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Bent, Prowers | 32 min |
| Jul 27, 6:37 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 38 min |
| Jul 27, 6:59 PM MDT | Special Weather Statement | PUB | Kiowa | 31 min |
| Jul 27, 7:29 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 25 min |
| Jul 27, 7:35 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 25 min |
| Jul 27, 7:46 PM MDT | Tornado Warning | PUB | Kiowa, Prowers | 13 min |
| Jul 28, 1:04 PM MDT | Special Weather Statement | PUB | Saguache | 26 min |
| Jul 28, 2:31 PM MDT | Areal Flood Advisory | PUB | Custer, Pueblo | 93 min |
| Jul 28, 2:35 PM MDT | Special Weather Statement | PUB | El Paso | 40 min |
| Jul 28, 2:40 PM MDT | Special Weather Statement | PUB | El Paso | 35 min |
| Jul 28, 2:49 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 26 min |
| Jul 28, 3:00 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 30 min |
| Jul 28, 3:10 PM MDT | Special Weather Statement | PUB | Pueblo | 35 min |
| Jul 28, 3:27 PM MDT | Special Weather Statement | PUB | El Paso | 48 min |
| Jul 28, 3:36 PM MDT | Special Weather Statement | PUB | El Paso | 39 min |
| Jul 28, 3:55 PM MDT | Special Weather Statement | PUB | Otero | 35 min |
| Jul 28, 5:19 PM MDT | Special Weather Statement | PUB | Bent | 41 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.